May  2019, 39(5): 2807-2875. doi: 10.3934/dcds.2019118

Existence and stability of one-peak symmetric stationary solutions for the Schnakenberg model with heterogeneity

Department of Mathematical Sciences, Tokyo Metropolitan University, 1-1 Minami-Ohsawa, Hachioji, Tokyo 192-0397, Japan

* Corresponding author: Yuta Ishii

Received  June 2018 Revised  September 2018 Published  January 2019

Fund Project: The second author is supported by JSPS KAKENHI Grant Number 16K05240

In this paper, we consider stationary solutions of the following one-dimensional Schnakenberg model with heterogeneity:
$ \begin{equation*} \begin{cases} u_t-\varepsilon ^2 u_{xx} = d\varepsilon -u+g(x)u^2 v , & x \in (-1,1) ,\; t>0, \\ \varepsilon v_t-Dv_{xx} = \frac{1}{2}-\frac{c}{\varepsilon}g(x)u^2 v , & x \in (-1,1) ,\; t>0, \\ u_x (\pm 1) = v_x (\pm 1) = 0 . \end{cases} \end{equation*} $
We concentrate on the case that
$ d, c, D>0 $
are given constants,
$ g(x) $
is a given symmetric function, namely
$ g(x) = g(-x) $
, and
$ \varepsilon>0 $
is sufficiently small and are interested in the effect of the heterogeneity
$ g(x) $
on the stability. For the case
$ g(x) = 1 $
and
$ d = 0 $
, Iron, Wei, and Winter (2004) studied the existence of
$ N- $
peaks symmetric stationary solutions and their stability. In this paper, first we construct symmetric one-peak stationary solutions
$ (u_{\varepsilon}, v_{\varepsilon}) $
by using the contraction mapping principle. Furthermore, we give a linear stability analysis of the solutions
$ (u_{\varepsilon}, v_{\varepsilon}) $
in details and reveal the effect of heterogeneity on the stability, which is a new phenomenon compared with the case
$ g(x) = 1 $
.
Citation: Yuta Ishii, Kazuhiro Kurata. Existence and stability of one-peak symmetric stationary solutions for the Schnakenberg model with heterogeneity. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2807-2875. doi: 10.3934/dcds.2019118
References:
[1] S. Agmon, Lectures on Exponential Decay of Solutions of Second-Orderer Elliptic Equations, Princeton Univ. Press, 1982. Google Scholar
[2]

D. L. BensonJ. A. Sherrat and P. K. Maini, Diffusion driven instability in an inhomogeneous domain, Bull. of Math. Biology, 55 (1993), 365-384. Google Scholar

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011. Google Scholar

[4]

K. Ikeda, The existence and uniqueness of unstable eigenvalues for stripe patterns in the Gierer-Meinhardt system, Netw. Heterog. Media, 8 (2013), 291-325. doi: 10.3934/nhm.2013.8.291. Google Scholar

[5]

D. IronJ. Wei and M. Winter, Stability analysis of Turing patterns generated by the Schnakenberg model, J. Math. Biol., 49 (2004), 358-390. doi: 10.1007/s00285-003-0258-y. Google Scholar

[6]

T. Kolokolnikov and J. Wei, Pattern formation in a reaction-diffusion system with space-dependent feed rate, SIAM Rev., 60 (2018), 626-645. doi: 10.1137/17M1116027. Google Scholar

[7]

E. H. Lieb and M. Loss, Analysis, Vol.14 of Graduate Studies in Mathematics, American Math. Society, 2001. doi: 10.1090/gsm/014. Google Scholar

[8]

P. LiuJ. ShiY. Wang and X. Feng, Bifurcation analysis of reaction-diffusion Scnakenberg model, J. Math. Chem., 51 (2013), 2001-2019. doi: 10.1007/s10910-013-0196-x. Google Scholar

[9]

K. Morimoto, Point-condensation phenomena and saturation effect for the one-dimensional Gierer-Meinhardt system, Ann. Inst. H. Poincaré Anal. Non Linéaire, 27 (2010), 973-995. doi: 10.1016/j.anihpc.2010.01.003. Google Scholar

[10]

J. Schnakenberg, Simple chemical reaction system with limit cycle behaviour, J. Theor. Biol., 81 (1979), 389-400. doi: 10.1016/0022-5193(79)90042-0. Google Scholar

[11]

A. M. Turing, The chemical basis of morphogenesis, Philos. Trans. R. Soc., B237 (1952), 37-72. Google Scholar

[12]

M. J. Ward and J. Wei, The existence and stability of asymmetric spike patterns for the Schnakenberg model, Stud. Appl. Math., 109 (2002), 229-264. doi: 10.1111/1467-9590.00223. Google Scholar

[13]

J. Wei, On single interior spike layer solutions of Gierer-Meinhardt system: uniqueness and spectrum estimates, Eur. J. Appl. Math., 10 (1999), 353-378. doi: 10.1017/S0956792599003770. Google Scholar

[14]

J. Wei and M. Winter, Stationary multiple spots for reaction-diffusion system, J. Math. Biol., 57 (2008), 53-89. doi: 10.1007/s00285-007-0146-y. Google Scholar

[15]

J. Wei and M. Winter, Mathematical Aspects of Pattern Formation in Biological Systems, Vol. 189 of Applied Mathematical Sciences, Springer, London, 2014. doi: 10.1007/978-1-4471-5526-3. Google Scholar

[16]

J. Wei and M. Winter, Stable spike clusters for the one-dimensional Gierer-Meinhardt system, Eur. J. Appl. Math., 28 (2017), 576-635. doi: 10.1017/S0956792516000450. Google Scholar

show all references

References:
[1] S. Agmon, Lectures on Exponential Decay of Solutions of Second-Orderer Elliptic Equations, Princeton Univ. Press, 1982. Google Scholar
[2]

D. L. BensonJ. A. Sherrat and P. K. Maini, Diffusion driven instability in an inhomogeneous domain, Bull. of Math. Biology, 55 (1993), 365-384. Google Scholar

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011. Google Scholar

[4]

K. Ikeda, The existence and uniqueness of unstable eigenvalues for stripe patterns in the Gierer-Meinhardt system, Netw. Heterog. Media, 8 (2013), 291-325. doi: 10.3934/nhm.2013.8.291. Google Scholar

[5]

D. IronJ. Wei and M. Winter, Stability analysis of Turing patterns generated by the Schnakenberg model, J. Math. Biol., 49 (2004), 358-390. doi: 10.1007/s00285-003-0258-y. Google Scholar

[6]

T. Kolokolnikov and J. Wei, Pattern formation in a reaction-diffusion system with space-dependent feed rate, SIAM Rev., 60 (2018), 626-645. doi: 10.1137/17M1116027. Google Scholar

[7]

E. H. Lieb and M. Loss, Analysis, Vol.14 of Graduate Studies in Mathematics, American Math. Society, 2001. doi: 10.1090/gsm/014. Google Scholar

[8]

P. LiuJ. ShiY. Wang and X. Feng, Bifurcation analysis of reaction-diffusion Scnakenberg model, J. Math. Chem., 51 (2013), 2001-2019. doi: 10.1007/s10910-013-0196-x. Google Scholar

[9]

K. Morimoto, Point-condensation phenomena and saturation effect for the one-dimensional Gierer-Meinhardt system, Ann. Inst. H. Poincaré Anal. Non Linéaire, 27 (2010), 973-995. doi: 10.1016/j.anihpc.2010.01.003. Google Scholar

[10]

J. Schnakenberg, Simple chemical reaction system with limit cycle behaviour, J. Theor. Biol., 81 (1979), 389-400. doi: 10.1016/0022-5193(79)90042-0. Google Scholar

[11]

A. M. Turing, The chemical basis of morphogenesis, Philos. Trans. R. Soc., B237 (1952), 37-72. Google Scholar

[12]

M. J. Ward and J. Wei, The existence and stability of asymmetric spike patterns for the Schnakenberg model, Stud. Appl. Math., 109 (2002), 229-264. doi: 10.1111/1467-9590.00223. Google Scholar

[13]

J. Wei, On single interior spike layer solutions of Gierer-Meinhardt system: uniqueness and spectrum estimates, Eur. J. Appl. Math., 10 (1999), 353-378. doi: 10.1017/S0956792599003770. Google Scholar

[14]

J. Wei and M. Winter, Stationary multiple spots for reaction-diffusion system, J. Math. Biol., 57 (2008), 53-89. doi: 10.1007/s00285-007-0146-y. Google Scholar

[15]

J. Wei and M. Winter, Mathematical Aspects of Pattern Formation in Biological Systems, Vol. 189 of Applied Mathematical Sciences, Springer, London, 2014. doi: 10.1007/978-1-4471-5526-3. Google Scholar

[16]

J. Wei and M. Winter, Stable spike clusters for the one-dimensional Gierer-Meinhardt system, Eur. J. Appl. Math., 28 (2017), 576-635. doi: 10.1017/S0956792516000450. Google Scholar

Figure 1.  For $ D = 0.6 $, the solution is stable
Figure 2.  For $ D_1 > D = \frac{1}{24}-0.02 $, the solution is stable. For $ D_1 < D = \frac{1}{24}+0.02 $, the solution is unstable
[1]

Guanqi Liu, Yuwen Wang. Pattern formation of a coupled two-cell Schnakenberg model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1051-1062. doi: 10.3934/dcdss.2017056

[2]

Fengqi Yi, Eamonn A. Gaffney, Sungrim Seirin-Lee. The bifurcation analysis of turing pattern formation induced by delay and diffusion in the Schnakenberg system. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 647-668. doi: 10.3934/dcdsb.2017031

[3]

Peter Rashkov. Remarks on pattern formation in a model for hair follicle spacing. Discrete & Continuous Dynamical Systems - B, 2015, 20 (5) : 1555-1572. doi: 10.3934/dcdsb.2015.20.1555

[4]

Rui Peng, Fengqi Yi. On spatiotemporal pattern formation in a diffusive bimolecular model. Discrete & Continuous Dynamical Systems - B, 2011, 15 (1) : 217-230. doi: 10.3934/dcdsb.2011.15.217

[5]

R.A. Satnoianu, Philip K. Maini, F.S. Garduno, J.P. Armitage. Travelling waves in a nonlinear degenerate diffusion model for bacterial pattern formation. Discrete & Continuous Dynamical Systems - B, 2001, 1 (3) : 339-362. doi: 10.3934/dcdsb.2001.1.339

[6]

Qingyan Shi, Junping Shi, Yongli Song. Hopf bifurcation and pattern formation in a delayed diffusive logistic model with spatial heterogeneity. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 467-486. doi: 10.3934/dcdsb.2018182

[7]

Weiwei Ao, Chao Liu. The Schnakenberg model with precursors. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 1923-1955. doi: 10.3934/dcds.2019081

[8]

Ilona Gucwa, Peter Szmolyan. Geometric singular perturbation analysis of an autocatalator model. Discrete & Continuous Dynamical Systems - S, 2009, 2 (4) : 783-806. doi: 10.3934/dcdss.2009.2.783

[9]

Wonlyul Ko, Inkyung Ahn. Pattern formation of a diffusive eco-epidemiological model with predator-prey interaction. Communications on Pure & Applied Analysis, 2018, 17 (2) : 375-389. doi: 10.3934/cpaa.2018021

[10]

Xiaoying Wang, Xingfu Zou. Pattern formation of a predator-prey model with the cost of anti-predator behaviors. Mathematical Biosciences & Engineering, 2018, 15 (3) : 775-805. doi: 10.3934/mbe.2018035

[11]

Julien Cividini. Pattern formation in 2D traffic flows. Discrete & Continuous Dynamical Systems - S, 2014, 7 (3) : 395-409. doi: 10.3934/dcdss.2014.7.395

[12]

Yuan Lou, Wei-Ming Ni, Shoji Yotsutani. Pattern formation in a cross-diffusion system. Discrete & Continuous Dynamical Systems - A, 2015, 35 (4) : 1589-1607. doi: 10.3934/dcds.2015.35.1589

[13]

Tian Ma, Shouhong Wang. Dynamic transition and pattern formation for chemotactic systems. Discrete & Continuous Dynamical Systems - B, 2014, 19 (9) : 2809-2835. doi: 10.3934/dcdsb.2014.19.2809

[14]

Taylan Sengul, Shouhong Wang. Pattern formation and dynamic transition for magnetohydrodynamic convection. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2609-2639. doi: 10.3934/cpaa.2014.13.2609

[15]

Martin Baurmann, Wolfgang Ebenhöh, Ulrike Feudel. Turing instabilities and pattern formation in a benthic nutrient-microorganism system. Mathematical Biosciences & Engineering, 2004, 1 (1) : 111-130. doi: 10.3934/mbe.2004.1.111

[16]

Ping Liu, Junping Shi, Zhi-An Wang. Pattern formation of the attraction-repulsion Keller-Segel system. Discrete & Continuous Dynamical Systems - B, 2013, 18 (10) : 2597-2625. doi: 10.3934/dcdsb.2013.18.2597

[17]

Hyung Ju Hwang, Thomas P. Witelski. Short-time pattern formation in thin film equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 867-885. doi: 10.3934/dcds.2009.23.867

[18]

H. Malchow, F.M. Hilker, S.V. Petrovskii. Noise and productivity dependence of spatiotemporal pattern formation in a prey-predator system. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 705-711. doi: 10.3934/dcdsb.2004.4.705

[19]

Kolade M. Owolabi. Numerical analysis and pattern formation process for space-fractional superdiffusive systems. Discrete & Continuous Dynamical Systems - S, 2019, 12 (3) : 543-566. doi: 10.3934/dcdss.2019036

[20]

Christian Kuehn, Pasha Tkachov. Pattern formation in the doubly-nonlocal Fisher-KPP equation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2077-2100. doi: 10.3934/dcds.2019087

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (69)
  • HTML views (124)
  • Cited by (0)

Other articles
by authors

[Back to Top]